Pennsylvania, 2004Flood in Pennsylvania, September 18 to 20, 2004
September 18 to 20, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 18, 8:34 AM EST, 26 minutes earlier.
Area forecast discussion, Sep 18, 8:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 AM EDT SAT SEP 18 2004
.SHORT TERM (REST OF TODAY THROUGH MONDAY)...
UPDATE TO REMOVE HEADLINE FOR FLOOD WATCH WHICH HAS EXPIRED. CUT
BACK POPS ACROSS SE TO HELP TIME ENDING OF PCPN. STARTING TO GET
SOME BREAKS IN THE OVC...BUT EXPECT THAT TO FILL IN WITH MORE SC AS
HEATING GETS GOING...UNTIL SIG DRIER AIR MOVES IN THIS AFTN.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 310 AM EDT SAT SEP 18 2004
AVIATION...
RAIN WILL END FROM NW TO SE THROUGH MID MORNING BUT WIDESPREAD MVFR
ALONG WITH ISOLD IFR CONDITIONS WILL CONTINUE THROUGH THEN. AFTER
THAT CONDITIONS WILL IMPROVE QUICKLY FOR LATE MORNING INTO EARLY
AFTERNOON AS DRIER AIR WORKS IN FROM THE NW. CIGS/VSBYS WILL BE
MVFR/VFR DURING THE LATE MORNING AND THEN BECOME VFR BY AFTERNOON.
SAT NIGHT...PATCHY FOG A POSSIBILITY WITH PLENTY OF SURFACE
MOISTURE...BUT STRONG HIGH PRESSURE ALONG WITH RAPIDLY DRYING AIR
WILL INHIBIT WIDESPREAD FOG.
SHORT TERM (TODAY THROUGH MONDAY)...
LL JET CONTINUES TO PUMP COPIOUS MOISTURE INTO EASTERN PA THIS
MORNING...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP MOVING THRU NW
MTNS. WIDESPREAD 3-6 INCH RAINFALL SO FAR...WITH ISOLATED REPORTS IN
EXCESS OF 8 INCHES. LOOKS LIKE ANOTHER 1-2 INCHES YET TO FALL OVER
EASTERN PORTIONS OF CWA BEFORE RAIN CUTS OFF LATER THIS MORNING.
WILL CLEAR FLOOD WATCH OVER WARREN AND MCKEAN COUNTIES...WHERE RAIN
HAS ENDED AND EMA REPORTING NO SIG PROBLEMS. ELSEWHERE...WILL
CONTINUE WATCH THRU MIDNIGHT AS MANY LARGER STREAMS AND RIVERS WILL
CONTINUE TO RISE WELL AFTER THE RAIN ENDS THIS AM.
HI PRES BUILDS DOWN INTO THE AREA LATER TODAY AND SUNDAY...BRINGING
SOME OF THE COOLEST WX YET THIS FALL SEASON. AS WINDS DIE SUN
NITE...PATCHY FROST SEEMS POSSIBLE IN THE PROTECTED VALLEYS OF THE
NORTH. MODEL 900MB TEMPS THE NEXT COUPLE OF DAYS RUNNING ARND
10C...SUGGEST HIGHS MAINLY IN THE 60S DESPITE NEARLY FULL SUN.
LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
MREF DATA CONTINUES TO SUGGEST AN EXTENDED PERIOD OF FAIR WX FOR
CENTRAL PA AS LARGE RIDGE BUILDS OVER THE EASTERN CONUS. SFC HI PRES
OVER THE REGION WILL LIKELY RESULT IN COOL NIGHTS W/AREAS OF FOG.
HOWEVER...850 TEMPS RISING WELL ABV NORMAL FOR SEPT...SUGGEST HIGHS
NR 80F BY MIDWEEK. A COLD FRONT COULD APPROACH THE AREA LATE IN
THE WEEK. HOWEVER...WILL KEEP POPS IN THE SLGHT CHC CAT.
HYDROLOGY...
RAINFALL AMOUNTS OF 3-7 INCHES OVER A WIDE AREA HAS TRIGGERED
MODERATE OR GREATER FLOODING OVER MUCH OF THE MAINSTEM AND WEST
BRANCHES OF THE SUSQUEHANNA AS WELL AS ALONG THE JUNIATA. HEAVY RAIN
STILL FALLING AT THIS HOUR OVER ALL BUT FAR NWRN PA EXACERBATING THE
FLOODING PROBLEMS.
RISES ARE FORECAST TO CONTINUE WELL INTO SATURDAY AT MOST
SPOTS...WITH SOME OF THE BIGGER POINTS LIKE HARRISBURG AND DANVILLE
FORECAST TO NOT CREST UNTIL LATER SUNDAY OR EVEN MONDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
SHORT TERM (UPDATE)...GARTNER
Hazardous weather outlook, Sep 18, 3:48 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT SAT SEP 18 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190844-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
448 AM EDT SAT SEP 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
HEAVY RAIN WILL TAPER OFF OVER THE SUSQUEHANNA VALLEY BY LATE
MORNING. HOWEVER...FLOODING WILL CONTINUE THROUGH MUCH OF THE DAY
OVER ALL OF CENTRAL PENNSYLVANIA...WITH THE EXCEPTION OF THE
NORTHWEST MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
ALTHOUGH FLOODING OF SMALLER STREAMS AND LOW LYING AREAS WILL SUBSIDE
BY LATE SATURDAY...FLOODING ON MANY OF THE LARGER RIVERS WILL OCCUR
SUNDAY AND A PORTION OF MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 18, 3:17 AM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 AM EDT SAT SEP 18 2004
PAZ059-180915-
LEBANON-
417 AM EDT SAT SEP 18 2004
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL
AFFECT LEBANON COUNTY THROUGH 515 AM...
AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
ELIZABETHTOWN TO 2 MILES NORTHEAST OF LITITZ TO 3 MILES SOUTHEAST OF
NEW HOLLAND...MOVING NORTH AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
PALMYRA...CORNWALL AROUND 425 AM...CLEONA...ANNVILLE AROUND 430 AM...
LEBANON...KLEINFELTERSVILLE AROUND 435 AM...HARPER TAVERN...SAND
HILL...RICHLAND AND MYERSTOWN AROUND 440 AM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL ALSO FALL...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAMBERT
Flood, Southern Lycoming
- When
- September 18, 9:00 AM EST to September 20, 5:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy rain caused the West Branch of the Susquehanna River at Muncy to exceed its flood stage of 20 feet. The river rose above flood stage at 09:00 EST on the 18th, crested at 28.8 feet at 01:00 EST on the 19th, and fell below flood stage at 17:00 EST on the 20th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maryland, September 18, 20042 deaths · 61 kt wind · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$100 million · 1 event
- Wildfire in Wyoming, September 18, 20049 injured · $1.0 million · 1 event
- Flash Flood and Flood in New Jersey, September 18 to 20, 2004$28 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$25 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 21, 20041 death · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 18, 20041 death · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$20 million · 1 event
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$16 million · 2 events
- Flash Flood in New York, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423885.